Format

Send to

Choose Destination
Pediatr Int. 2012 Apr;54(2):177-81. doi: 10.1111/j.1442-200X.2011.03518.x. Epub 2012 Jan 13.

Nationwide surveillance of circulatory collapse associated with levothyroxine administration in very-low-birthweight infants in Japan.

Author information

1
Department of Pediatrics, Graduate School of Medicine, Kyoto University, Kyoto, Japan. masahiko@kuhp.kyoto-u.ac.jp

Abstract

BACKGROUND:

Although the administration of levothyroxine sodium (LT4) to premature infants had been considered safe, several cases of late-onset circulatory collapse (LCC) following the administration of LT4 in very-low-birth-weight (VLBW) infants have been reported in Japan since 2008. This study was performed to investigate the incidence of LCC associated with the administration of LT4 to VLBW infants.

METHODS:

A questionnaire regarding LCC with or without an association with LT4 administration in VLBW infants from 2006 to 2008, was sent to 212 hospitals belonging to the Japan Neonatologist Association.

RESULTS:

Data of 8727 VLBW infants were analyzed, and 46 cases of LCC associated with the administration of LT4 were reported in this surveillance. Especially, an analysis for infants weighing between 1000 and 1499 g at birth revealed that the incidence of LCC with the administration of LT4 was higher than that of those without LT4.

CONCLUSIONS:

LT4 is widely used for infants, including VLBW infants, and no major complications have been reported. However, our study revealed that more than a few cases of LCC were associated with the administration of LT4 in VLBW infants. In conclusion, careful attention is necessary when initiating the administration of LT4 to VLBW infants.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center